Vol. 316, No. 1, 2022

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
On incidence algebras and their representations

Miodrag C. Iovanov and Gerard D. Koffi

Vol. 316 (2022), No. 1, 131–167

We provide a unified approach, via a deformation theory for incidence algebras that we introduce, to several types of representations with finiteness conditions, as well as to the combinatorial algebras which produce them. We show that for finite-dimensional algebras over infinite fields, modules with finitely many orbits, or with finitely many invariant subspaces, or that are distributive, coincide (and further coincide with thin modules in the acyclic case). Incidence algebras produce examples of such modules via their principal projective modules, and we show that algebras which are locally hereditary, and whose indecomposable projectives are distributive, or equivalently, which have finitely many ideals, are precisely the deformations of incidence algebras. New characterizations of incidence algebras are obtained, such as that they are exactly the algebras which have a faithful thin module. As a main consequence, we show that every thin module comes from an incidence algebra, i.e., if V is thin (and, in particular, if V is distributive and A is acyclic), then Aann (V ) is an incidence algebra and V can be presented as its defining representation. As applications, other results in the literature are rederived and a positive answer to the accessibility question of Ringel and Bongartz, in the distributive case, is given.

M. C. Iovanov dedicates this work to the memory of his late friend and former student, G. D. Koffi.

incidence algebra, distributive, thin representation, finitely many orbits, deformations, cohomology, poset, simplicial realization
Mathematical Subject Classification
Primary: 06A11, 16G20, 16S80
Secondary: 05E45, 16T30, 18G99, 55U10
Received: 5 April 2020
Accepted: 15 December 2020
Published: 26 February 2022
Miodrag C. Iovanov
Department of Mathematics
University of Iowa
Iowa City, IA
United States
Gerard D. Koffi
Department of Mathematics
University of Texas, Arlington
Arlington, TX
United States